Gallery

Health Updates 16 August 2012

  • High BPA levels seen in people with narrowed arteries: study “For the first time, researchers have uncovered evidence that a chemical found in a wide range of everyday plastic products may be tied to the risk for arterial narrowing, and thereby heart disease, among those found to have elevated levels of the chemical in their urine.  The finding builds on prior concerns regarding bisphenol A (BPA), which is used in the manufacture of food and drink containers, and other common household items.  The new study results are based on an analysis of data from nearly 600 men and women participating in a coronary artery disease study in the United Kingdom.  ‘Our latest study strengthens a growing body of work that suggests that BPA may be adding to the known risk factors for heart disease,’ study author David Melzer,  a professor of epidemiology and public health at the Peninsula College of Medicine and Dentistry at the University of Exeter in the United Kingdom, said in a college news release.  Melzer and colleagues published their findings in the Aug. 15 edition of PLoS ONE.  To explore the chemical’s potential impact on heart disease, the research team divided the study participants into three groups based on their arterial narrowing status: those with severe coronary artery disease (385 patients); those with moderate disease (86 patients); and those with no signs of  coronary artery disease (120 patients).  The investigators then measured the levels of BPA found in each participant’s urine.  Cross-referencing of arterial narrowing with urinary levels of BPA revealed that those with severe coronary artery disease had ‘significantly’ higher levels of urinary BPA.  ‘These results are important because they give us a better understanding of the mechanisms underlying the association between BPA and heart disease,’ Tamara Galloway, the study’s lead toxicologist, said in a news release.  However, while the new study uncovered an association between arterial narrowing and BPA levels in urine, it did not prove a cause-and-effect relationship.” (HealthDay)
  • Johnson and Johnson to remove formaldehyde from products: “Johnson & Johnson, which makes a range of personal care products like baby shampoo, acne cream and antiwrinkle lotion, announced plans Wednesday to remove a host of potentially harmful chemicals, like formaldehyde, from its line of consumer products by the end of 2015, becoming the first major consumer products company to make such a widespread commitment.  The company had already pledged to remove certain chemicals from its baby products by 2013, but the latest announcement extended the program to its adult products, including well-known drugstore brands like Neutrogena, Aveeno and Clean & Clear.  ‘There’s a very lively public discussion going on about the safety of ingredients in personal care products,’ said Susan Nettesheim, vice president for product stewardship and toxicology for the company’s consumer health brands. ‘It was really important that we had a voice in that’.  Environmental and consumer groups have for years pressured Johnson & Johnson and its competitors to remove questionable ingredients from their products.  ‘We’ve never really seen a major personal care product company take the kind of move that they’re taking with this,’ said Kenneth A. Cook, president of the Environmental Working Group, one of the organizations that has been negotiating with company officials to change their practices.  ‘Not really even anything in the ballpark.’  In 2009, the Campaign for Safe Cosmetics, a coalition that includes the Environmental Working Group, analyzed the contents of dozens of products for children and found that many items contained two substances of particular concern: formaldehyde and 1,4 dioxane.  Consumers won’t find either listed on the back of their shampoos or lotions because neither is technically an ingredient.”  Government scientists have identified formaldehyde as a carcinogen; 1/4 dioxane has been linked to cancer in animal studies.  Removing these ingredients is a major undertaking for Johnson & Johnson, and involves working with products that have been popular for generations.  Their baby shampoo, for example, has been on the market for more than 50 years.  ‘Consumer acceptance is really important,’ Ms. Nettesheim said.  ‘It really doesn’t help you if you reformulate products, and people don’t like it’….Johnson & Johnson’s decision requires the company to navigate a public relations tightrope, by portraying itself as willing to make extensive changes while simultaneously reassuring consumers that its existing products are safe.  The endeavor’s success is even more critical because the company has experienced serious recalls and quality lapses in recent years.  On a new Web site that explains the changes to consumers, the company calls it ‘moving beyond safety’.”   It is speculated that Johnson & Johnson is thinking that if they directly address consumer interest in the safety of chemicals, they will win the marketplace.  (NY Times)
  • FDA warns of deaths with postop codeine in children: “The FDA issued a warning Wednesday of a potentially fatal risk associated with the use of codeine in children following tonsillectomy and adenoidectomy.  Pediatric patients who have undergone either procedure should receive only the lowest effective dose of drugs that contain codeine, for the shortest time, and only on an as-needed basis, the agency said.  The warning was issued after the FDA received reports of three deaths and one near-fatal case of respiratory depression in pediatric patients, ages 2 to 5, who had their tonsils and/or adenoids removed to treat sleep apnea syndrome.  Caregivers should be aware of the potential signs of overdose, including unusual sleepiness, difficulty being awakened, confusion, and noisy or labored breathing.  If symptoms arise, caregivers should cease drug treatment and consult a healthcare professional immediately, the FDA said in a statement.  The agency noted that codeine is converted into morphine in the liver and that some patients metabolize codeine faster, which can result in higher concentrations of the drug in the blood, and can lead to overdose and death.  The agency noted that the patients who died exhibited evidence of the faster metabolism.  The FDA added that the condition occurs in approximately one to seven patients out of every 100, but certain ethnic groups are at a higher risk for ultra-rapid metabolism.  The condition can only be identified through a genetic test.  The agency is reviewing adverse event reports and other data ‘to determine if there are additional cases of inadvertent overdose or death in children taking codeine and if these adverse events occur during treatment of other kinds of pain, such as postoperative pain following other types of surgery or procedures,’ Bob Rappaport, MD, director of the FDA’s Division of Anesthesia, Analgesia and Addiction Products, said in a statement.” (Cole Petrochko, MedPage Today)
  • Health Tip: Is anxiety affecting your child? “Anxiety can affect a child’s health and well-being, so it’s important to recognize and address the potential warning signs.  The Anxiety and Depression Association of American mentions these possible symptoms of anxiety in children:
    • Having nightmares or other problems sleeping.
    • Showing changes in eating habits.
    • Showing a strong desire to cling to a parent.
    • Re-enacting a traumatic event during play.
    • Avoiding anything associated with a traumatic event.
    • Fearing that a traumatic event will repeat itself.” (womenshealth.gov)
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s